Symmetrical Drug-related Intertriginous and Flexural Exanthema (Baboon Syndrome)
  • Olinda Lima Miranda
    Internal Medicine Department, Hospital Senhora da Oliveira, Guimaraes, Portugal https://orcid.org/0000-0003-0194-3628
  • João Martins
    Internal Medicine Department, Hospital Senhora da Oliveira, Guimaraes, Portugal
  • Ângela Almeida
    Internal Medicine Department, Hospital Senhora da Oliveira, Guimaraes, Portugal
  • Mariana Formigo
    Internal Medicine Department, Hospital Senhora da Oliveira, Guimaraes, Portugal
  • Olga Pereira
    Dermatology Department, Hospital Senhora da Oliveira, Guimaraes, Portugal
  • Margarida Rocha
    Internal Medicine Department, Hospital Senhora da Oliveira, Guimaraes, Portugal
  • Jorge Cotter
    Internal Medicine Department, Hospital Senhora da Oliveira, Guimaraes, Portugal

Keywords

Baboon syndrome, symmetrical drug-related intertriginous and flexural exanthema, amoxicillin, penicillin

Abstract

Baboon syndrome, also called symmetrical drug-related intertriginous and flexural exanthema (SDRIFE), is an erythematous maculopapular rash that presents in skin folds in a symmetrical pattern. This condition may develop after the patient starts a particular agent. Treatment consists of stopping the associated trigger and medicating with topical or systemic corticosteroids.
A 30-year-old man with odynophagia, otalgia and fever was prescribed amoxicillin. He developed erythematous and pruriginous lesions in the cubital fossa and inguinal regions. He attended the emergency department (ED) where he was prescribed penicillin. Lesions continued to progressively worsen with a bilateral symmetrical pattern in the axillary region and later in the nape folds, popliteal regions, and on the perineum and buttocks. The patient presented to the ED for a second time, where he was diagnosed with baboon syndrome and prescribed topical steroids with clear improvement.

VIEW THE ENTIRE ARTICLE

References

  • Blackmur JP, Lammy S, Baring DEC. Baboon syndrome: an unusual complication arising from antibiotic treatment of tonsillitis and review of the literature. BMJ Case Rep 2013;2013:bcr2013201977. doi:10.1136/bcr-2013-201977.
  • Fischbach S, Hall N, Bains S, Selvaraj V. An unusual case of worsening cellulitis: baboon syndrome or SDRIFE. BMJ Case Rep 2018;2018:bcr2018224503. doi:10.1136/bcr-2018-224503.
  • Liu J, Li L-F. Symmetrical drug-related intertriginous and flexural exanthema/baboon syndrome induced by traditional Chinese medicine. J Cosmet Dermatol 2021;00:1–5. https://doi.org/10.1111/jocd.14343.
  • Miyahara A, Kawashima H, Okubo Y, Hoshika A. A new proposal for a clinical-oriented subclassification of baboon syndrome and a review of baboon syndrome. Asian Pac J Allergy Immunol 2011;29:150–160.
  • Akkari H, Belhadjali H, Youssef M, Mokni S, Zili J. Baboon syndrome induced by hydroxyzine. Indian J Dermatol 2013;58:244.
  • Handisurya A, Stingl G, Wohrl S. SDRIFE (baboon syndrome) induced by penicillin. Clin Exp Dermatol 2009;34:355–357. doi:10.1111/j.1365-2230.2008.02911.x.
  • Views: 647
    HTML downloads: 489
    PDF downloads: 378


    Published: 2021-12-02
    Issue: 2021: Vol 8 No 12 (view)


    How to cite:
    1.
    Lima Miranda O, Martins J, Almeida Ângela, Formigo M, Pereira O, Rocha M, Cotter J. Symmetrical Drug-related Intertriginous and Flexural Exanthema (Baboon Syndrome). EJCRIM 2021;8 doi:10.12890/2021_003029.